FDA BLACK BOX WARNING
Severe and sometimes fatal hepatitis associated with isoniazid therapy may occur and may develop even after many months of treatment. The risk of developing hepatitis is age related. Approximate case rates by age are: 0 per 1,000 for persons under 20 years of age, 3 per 1,000 for persons in the 20–34 year age group, 12 per 1,000 for persons in the 35–49 year age group, 23 per 1,000 for persons in the 50–64 year age group, and 8 per 1,000 for persons over 65 years of age. The risk of hepatitis is increased with daily consumption of alcohol. Precise data to provide a fatality rate for isoniazid-related hepatitis is not available; however, in a U.S. Public Health Service Surveillance Study of 13,838 persons taking isoniazid, there were 8 deaths among 174 cases of hepatitis.
Therefore, patients given isoniazid should be carefully monitored and interviewed at monthly intervals. Serum transaminase concentration becomes elevated in about 10–20% of patients, usually during the first few months of therapy, but it can occur at any time. Usually enzyme levels return to normal despite continuance of drug, but in some cases progressive liver dysfunction occurs. Patients should be instructed to report immediately any of the prodromal symptoms of hepatitis, such as fatigue, weakness, malaise, anorexia, nausea, or vomiting. If these symptoms appear or if signs suggestive of hepatic damage are detected, isoniazid should be discontinued promptly, since continued use of the drug in these cases has been reported to cause a more severe form of liver damage.
Patients with tuberculosis should be given appropriate treatment with alternative drugs. If isoniazid must be reinstituted, it should be reinstituted only after symptoms and laboratory abnormalities have cleared. The drug should be restarted in very small and gradually increasing doses and should be withdrawn immediately if there is any indication of recurrent liver involvement. Treatment should be deferred in persons with acute hepatic diseases.
There have been a number of case reports of liver damage involving a possible drug interaction between isoniazid, a medication used to prevent and treat tuberculosis (TB), and acetaminophen, an over-the-counter painkiller and the active ingredient in Tylenol. Isoniazid alone, especially as people get older, has been documented to cause liver damage. Acetaminophen, alone in large doses or probably in combination with alcohol, also increases the risk of liver damage. The combination of acetaminophen with isoniazid, according to the authors of these case reports, may also be dangerous.
If you are taking isoniazid for tuberculosis or have a positive TB skin test and are using the drug, consult your physician before using acetaminophen or any combination product containing acetaminophen. Discuss alternatives to acetaminophen with your physician.
If you have nausea, vomiting, yellow eyes, dark urine, unexplained fatigue, or abdominal pain, stop taking this medication and call your doctor immediately. These are symptoms of possible liver toxicity.